PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What causes serotonin syndrome?

ANSWER

Serotonin syndrome can occur if you are taking medications, particularly antidepressants that affect the body's level of serotonin. The greatest risk of serotonin syndrome occurs if you are taking two or more drugs and/or supplements together that influence serotonin. The condition is more likely to occur when you first start a medicine or increase the dose.

From: What Is Serotonin Syndrome? WebMD Medical Reference

SOURCES: 

American Headache Society: "What is Serotonin Syndrome and What Should You Know About It?"

National Cancer Institute: "Serotonin." OhioHealthOnline: "Serotonin Syndrome." MedlinePlus: "Serotonin Syndrome." Agency for Healthcare Research and Quality: "New report finds little evidence to determine the usefulness of genetic tests in the treatment of depression." Boyer, E. , March 17, 2005.



New England Journal of Medicine

Reviewed by Joseph Goldberg on February 9, 2017

SOURCES: 

American Headache Society: "What is Serotonin Syndrome and What Should You Know About It?"

National Cancer Institute: "Serotonin." OhioHealthOnline: "Serotonin Syndrome." MedlinePlus: "Serotonin Syndrome." Agency for Healthcare Research and Quality: "New report finds little evidence to determine the usefulness of genetic tests in the treatment of depression." Boyer, E. , March 17, 2005.



New England Journal of Medicine

Reviewed by Joseph Goldberg on February 9, 2017

NEXT QUESTION:

What antidepressants can cause serotonin syndrome?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.